Ohio, 2018

Tornado and Flash Flooding in Ohio, April 3 to 7, 2018

April 3 to 7, 2018 · NWS RLX · 27 events in 8 counties and zones

A warm front lifted across the middle Ohio River Valley on the morning of the 3rd. This brought a round of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$147,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted across the middle Ohio River Valley on the morning of the 3rd. This brought a round of showers and thunderstorms. Showers lingered across central and eastern Ohio through much of the day with the warm front in the vicinity. A strong cold front then pushed through in the evening with strong to severe thunderstorms. Periods of heavy rain, first with the warm front, and then again with the cold front led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 6:32 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 6:32 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
732 AM EDT Tue Apr 3 2018

.SYNOPSIS...
A cold front will cross the area tonight into Wednesday
morning. Strong thunderstorms and heavy rain are possible with
this cold front. High pressure through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 730 AM Tuesday...
With persistent showers and saturated soils issued FFA for
northern tier counties.

As of 418 AM Tuesday...

Low level warm front at about 925mb is pushing northward across
the area this morning. As this front comes through, elevated
showers and thunderstorms will impact SE Ohio and Northern West
Virginia. Meso models have had a fairly decent handle on this
feature, so have leaned heavily on them for PoPs through the
morning hours, as the NAM is way too far north with this
feature. Looking for showers and embedded thunderstorms to
continue across our Northern Forecast Area until early this
afternoon, with then a break in the action later today before
the cold front pushes in later tonight. Will have to watch this
area closely for flash flooding later tonight when the cold
front comes through. As this first round may create elevated
levels on some small streams and it likely won't take much
tonight for some minor flash flooding/urban areal flooding and
ponding to occur. Contemplated issuing a watch for this threat,
but confidence is just to low and thinking is that any flooding
should be localized and relatively minor if it were to occur.

Strong southwesterly wind gusts expected later today out ahead
of the cold front as we become well mixed this afternoon with
gusts of 25 to 35 mph.

The main event will be this evening and tonight as that cold
front crosses the region. Although this front arrives after
sunset, limiting our instability, it still will pack a punch.
Dynamics are quite impressive, with forecast soundings
indicating an intense LLJ of about 60 to 65 knots, strong
divergence/diffluence aloft and sharp cold front at the
surface.

Expecting convection to initiate well to our west this afternoon
and as it pushes towards us in the evening it should gel into a
QLCS. Most at risk will be our western zones as this line will
likely weaken as it propagates eastward overnight. As mentioned
earlier in this discussion, very strong winds in the low levels,
and convective downdrafts should be able bring some strong winds
to the surface and create pockets of damaging wind gusts along
this line of storms. As instability continues to wane late
tonight when the line comes across the area, expect any
damaging winds to become sporadic, but not completely out of the
question. The front will likely reach the mountains before day
break on Wednesday and much colder air arrives quickly behind it
on NW Flow.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Tuesday...

By Wednesday morning, the cold front will be positioned east of
the Appalachians. Models suggest cold air at H850 of minus 6C
will filter if behind the cold front allowing the transition of
any rain showers into snow at least northeast mountains.

A high pressure system builds from the northwest Wednesday night and
anchors over the tri state area by 12Z Thursday. This scenario
will bring dry weather and moderate temperatures Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 300 AM Tuesday...

High pressure slides southwest away from the area Thursday night
continuing with dry weather.

The next cold front will arrive to southeast OH around 15Z
Friday. However, models suggest there will be some rain activity
ahead of the front in the warm sector. Allowed forecast builder
to have low PoPs late Thursday night and keep chance PoPs
Friday along the cold front. This cold front will have a tight
temperature gradient with very cold air behind it. According to
the GFS model, H850 temperatures drop to minus 10C behind the
front. Therefore, sfc temperatures could drop into the 20s
Friday night.

The high pressure remains in control through the weekend before
sliding northeast away from the area. However, northerly flow
will prevail Monday with another system crossing through
Tuesday.

Afternoon temperatures will be moderate mainly in the 50s
lowlands ranging to the mid 30s highest elevations through the
weekend under northerly flow.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 650 AM Tuesday...

Showers and thunderstorms this morning with a warm front across
the north. Then later tonight another round of showers and
thunderstorms with strong gusty winds as well as a cold front
pushes through the region. Southeast upslope flow at BKW will
likely keep them IFR for a period this morning, but flow shifts
to southwesterly by 15Z and conditions should improve after
that.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms with a cold
front this evening through the overnight hours will likely
differ than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    M    M    M    M    M    M    M    H    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    H    M    M
BKW CONSISTENCY  L    L    L    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
PKB CONSISTENCY  H    H    M    H    L    M    M    M    M    M    L    L
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L

AFTER 12Z WEDNESDAY...
IFR possible with lingering showers and possibly low stratus
behind the front Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 3 PM EDT this afternoon for WVZ009>011-
     019-020-031.
OH...Flash Flood Watch until 3 PM EDT this afternoon for OHZ066-067-
     075-076-084.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Apr 3, 6:29 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
729 AM EDT Tue Apr 3 2018

VAZ003-004-WVZ013>018-024>030-032>034-039-040-515-517-519-521-041130-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
729 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms, with heavy rain, are possible this
evening into Wednesday. Localized water issues are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-520-522>526-041130-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
729 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Strong winds aloft could mix down the surface to produce strong wind
gusts up to 35 knots over the higher terrain this evening into early
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ083-085>087-WVZ005>008-041130-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-
729 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

There is a threat for strong to severe storms with isolated damaging
wind gusts and localized flash flooding this evening into early
Wednesday morning. Localize flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-084-WVZ009>011-019-020-031-041130-
Perry-Morgan-Athens-Washington-Vinton-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-
729 AM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a threat for strong to severe storms with isolated damaging
wind gusts and localized flash flooding this evening into early
Wednesday morning. Localize flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 3, 3:41 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
441 AM EDT TUE APR 3 2018

OHZ083-084-030945-
Jackson-Vinton-
441 AM EDT TUE APR 3 2018

...AN AREA OF STRONG THUNDERSTORM WILL AFFECT JACKSON AND VINTON
COUNTIES...

At 439 AM EDT, a strong thunderstorms were located near Jackson,
moving northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jackson, Wellston, Mcarthur, Lake Hope State Park, Hamden, Coalton,
Zaleski, Wilkesville, Creola, Eagle Mills, Radcliffe, Petersburg,
Allensville and Byer.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3917 8279 3917 8278 3918 8276 3937 8274
      3936 8264 3937 8263 3937 8252 3939 8251
      3939 8229 3930 8230 3929 8226 3921 8227
      3920 8231 3910 8232 3903 8235 3904 8243
      3900 8244 3895 8280
TIME...MOT...LOC 0839Z 238DEG 47KT 3912 8268

08
Special weather statement, Apr 3, 7:29 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
829 AM EDT TUE APR 3 2018

OHZ066-067-075-076-083>086-WVZ007-031330-
Washington-Jackson-Athens-Meigs-Morgan-Gallia-Perry-Vinton-Mason-
829 AM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...PERRY...
NORTHERN GALLIA...NORTHWESTERN WASHINGTON...JACKSON...MORGAN...
ATHENS...VINTON AND NORTHWESTERN MASON COUNTIES...

At 828 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Thornport to near Peebles. Movement
was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, New Lexington, Point
Pleasant, Gallipolis, Pomeroy, Glouster, McConnelsville, Mcarthur,
Oak Hill, Somerset, Beverly, Rio Grande, Albany, Shawnee, Coolville,
Rutland and Chesterhill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8164 3959 8159 3964 8145 3879 8214
      3886 8276 3887 8276 3897 8281 3937 8275
      3939 8229 3947 8228 3947 8217 3956 8216
      3960 8238 3983 8240 3984 8247 3992 8240
TIME...MOT...LOC 1228Z 279DEG 36KT 3989 8235 3889 8348

21
Special weather statement, Apr 3, 8:33 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
933 AM EDT TUE APR 3 2018

OHZ066-067-075-076-083>086-WVZ007>011-016>020-031430-
Jackson-Morgan-Perry-Vinton-Washington-Athens-Meigs-Gallia-Doddridge-
Roane-Wirt-Wood-Calhoun-Jackson-Ritchie-Mason-Pleasants-Tyler-
933 AM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...WASHINGTON...
MORGAN...PERRY...NORTHERN GALLIA...JACKSON...ATHENS...VINTON...
NORTHWESTERN CALHOUN...WIRT...NORTHWESTERN ROANE...JACKSON...WOOD...
PLEASANTS...NORTHERN MASON...RITCHIE...WEST CENTRAL DODDRIDGE AND
TYLER COUNTIES...

At 932 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Caldwell to near Rio
Grande. Movement was east at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, Jackson, Wellston,
Nelsonville, New Lexington, Point Pleasant, Gallipolis, Ripley,
Spencer, Harrisville, St. Marys, Pomeroy, Glouster, McConnelsville,
Mcarthur, Oak Hill and Somerset.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 132 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 47.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3977 8207 3975 8164 3959 8159
      3958 8148 3965 8147 3954 8104 3960 8085
      3947 8070 3873 8135 3882 8258 3886 8276
      3895 8281 3937 8271 3939 8229 3947 8228
      3947 8217 3956 8216 3960 8238 3993 8245
TIME...MOT...LOC 1332Z 275DEG 47KT 3972 8165 3884 8232

21

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

11 flood, 8 hail, 4 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flood, Washington

When
April 3, 9:15 AM EST to April 5, 12:30 PM EST
Where
Washington County, 0.88 mi N of Macksburg to 0.18 mi NE of Macksburg
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
39.643, -81.470

Flooding along Duck Creek and the Little Muskingum River closed several roads, including Broad Street in Macksburg, and State Routes 26, 145 and 821 along Duck Creek. State Route 26, near the intersection with 260, and Bloomfield Church Road also flooded along the Little Muskingum River.

The West Fork of Duck Creek at Macksburg rose above its bankfull level of 13 feet on the morning of the 3rd. It crested just above moderate stage, or 15 feet, around sunrise on the 4th and returned to its banks just after midnight on the 5th.

At Whipple on Duck Creek, the gage indicated the creek rose out of its banks early afternoon on the 3rd. It crested half a foot above its 16 foot moderate flood stage mid morning on the 4th and was back in its banks around sunrise on the 5th.

The Little Muskingum River at Bloomfield rose above its 16 foot bankfull level early afternoon on the 3rd. It crested just under 23.5 feet, about half a foot over moderate stage, near sunrise on the 4th and returned to its banks late that evening.

Flash Flood, Meigs

When
April 3, 9:45 AM EST to 4:45 PM EST
Where
Meigs County, 2.9 mi SSW of Rutland to 0.63 mi NNW of Pageville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.010, -82.147

Flooding caused the closure of State Route 124 between Routes 7 and 352. State Route 143 was closed between Routes 7 and 684, and State Route 681 was close between US 33 and State Route 684.

Flash Flood, Athens

When
April 3, 9:46 AM EST to 5:00 PM EST
Where
Athens County, 1.63 mi ENE of Lottridge to 1.66 mi SSE of Hollister
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.239, -81.872

State Route 329 was closed due to flooding in the Trimble Area. Also, near Torch, County Road 62 flooded due to water from the Little Hocking River.

Flash Flood, Perry

When
April 3, 10:25 AM EST to 6:30 PM EST
Where
Perry County, 1.14 mi NNE of Roseville to 0.61 mi NW of Roseville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.816, -82.073

Following heavy rain, several roads were covered with water in the Roseville Area.

Flood, Gallia

When
April 3, 10:30 AM EST to 1:30 PM EST
Where
Gallia County, 2.47 mi WNW of Harrisburg to 1.23 mi WSW of Vinton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.913, -82.393

State Route 325 was closed around Vinton due to flooding along Deer Creek.

Flash Flood, Vinton

When
April 3, 1:45 PM EST to 6:45 PM EST
Where
Vinton County, 0.39 mi NNE of Allensville to 0.08 mi E of Allensville
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
39.276, -82.618

US Route 50 was closed near Allensville due to flooding along Middle Fork Salt Creek and Riley Run. Up to 3 feet of water was flowing across the roadway at the height of the flooding.

Flood, Meigs

When
April 3, 2:11 PM EST to April 5, 7:04 AM EST
Where
Meigs County, 0.4 mi WSW of Chester to 1.44 mi W of Keno
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.077, -81.927

The Shade River near Chester experience moderate flooding, causing high water on the Sugar Run Creek Bridge and Oak Hill Road. The river rose above its bankfull leavel of 17 feet during the afternoon of the 3rd. It crested at 23 feet, or 2 feet above moderate flood stage around noon on the 4th, and returned to its banks around sunrise on the 5th.

Flood, Washington

When
April 3, 3:30 PM EST to April 5, 12:15 AM EST
Where
Washington County, 1.06 mi NE of Hayward to 0.66 mi SW of Hayward
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.579, -81.653

The Muskingum River in Beverly flooded, causing minor flooding of low areas, farmland and several camps. The river rose above its 29 foot flood stage during the afternoon of the 3rd. It crested at just over 32 feet mid morning on the 4th, and returned to within its banks just after midnight on the 5th.

Tornado, Perry

When
April 3, 5:14 PM EST to 5:17 PM EST
Where
Perry County, 1.07 mi WSW of Bruno to 0.47 mi SSE of Bruno
Rating
EF0
Path length
1.25 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.845, -82.439

An EF0 tornado skipped along a roughly 1.25 mile path. Damage indicators were sparse, however, three pull-behind campers were tossed around at the beginning of the path near Ridenour Road in a convergent pattern and tree damage at the end of the path also indicated a convergent pattern. A single wide mobile home, just off Ridenour Road, was shifted 3 to 4 feet off its foundation. Another trailer had roof damage and debris blown through the windows on the west facing side, and another outbuilding further east along the path had the roof ripped off. Several trees along the path were either uprooted or snapped.

Hail, Perry

When
April 3, 5:30 PM EST
Where
Perry County, 0.53 mi E of Crooksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -82.090

Thunderstorm Wind, Perry

When
April 3, 5:30 PM EST
Where
Perry County, 0.53 mi E of Crooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.770, -82.090

Multiple trees and power lines were blown down.

Hail, Morgan

When
April 3, 5:44 PM EST
Where
Morgan County, 1.35 mi ENE of Durant
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.758, -81.897

Hail, Athens

When
April 3, 6:05 PM EST
Where
Athens County, 0.69 mi S of Athens
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.320, -82.100

Hail, Jackson

When
April 3, 7:06 PM EST
Where
Jackson County, 0.54 mi E of Hitchcock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -82.570

Thunderstorm Wind, Jackson

When
April 3, 7:09 PM EST
Where
Jackson County, 0.54 mi E of Hitchcock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
38.900, -82.570

Two trees were blown down in Oak Hill.

Hail, Gallia

When
April 3, 7:25 PM EST
Where
Gallia County, Bidwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.920, -82.300

Thunderstorm Wind, Gallia

When
April 3, 7:30 PM EST
Where
Gallia County, 0.69 mi N of Blowell
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.930, -82.280

Several trees were uprooted and a mobile home suffered a partial roof removal.

Hail, Gallia

When
April 3, 7:35 PM EST
Where
Gallia County, 0.54 mi W of Rio Grande
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -82.380

Hail, Gallia

When
April 3, 7:45 PM EST
Where
Gallia County, 0.88 mi SW of Cheshire
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.940, -82.110

Hail, Meigs

When
April 3, 7:45 PM EST
Where
Meigs County, 0.54 mi W of Middleport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -82.060

Flood, Vinton

When
April 4, 1:15 AM EST to April 6, 10:50 AM EST
Where
Vinton County, 3.07 mi N of Bolins Mills to 3.9 mi S of Bolins Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.274, -82.270

Raccoon Creek at Bolins Mills flooded. The gage indicated Raccoon Creek rose above its 14 foot bankfull level just after midnight on the 4th. The creek crested just above 15 feet on the morning of the 5th, and returned to within its banks by mid afternoon on the 6th.

Flood, Athens

When
April 4, 4:00 AM EST to April 5, 11:45 AM EST
Where
Athens County, 0.9 mi ESE of Nelsonville to 0.6 mi N of New Floodwood
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.467, -82.213

Several roads were flooded in Doanville, including Lang Road, Brady Road and Pancake Road due to high water on Monday Creek.

Monday Creek at Doanville rose above its bankfull level of 14 feet very early on the 4th. It crested at 16.3 feet, just above its 16 foot moderate stage that afternoon, and returned to its banks just before noon on the 5th.

Flood, Morgan

When
April 4, 7:52 AM EST to 8:20 AM EST
Where
Morgan County, 1.69 mi NNE of Joetown to 3.23 mi NE of Pennsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.691, -81.903

The Muskingum River in McConnelsville briefly flooded on the 4th. The river crested at flood stage of 11 feet just after sunrise, but quickly returned to its banks. This caused some minor flooding of low areas along Route 669.

Flood, Athens

When
April 4, 1:50 PM EST to April 6, 3:39 AM EST
Where
Athens County, 0.61 mi NNW of Chauncey to 1.09 mi W of Grosvenor
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.408, -82.136

The Hocking River flooded near Athens, with a crest around 22.5 feet, or half a foot above moderate flood stage, on the morning of the 5th. The river rose above flood stage just after noon on the 4th, and returned to within its banks during the predawn hours on the 6th. This caused flooding along East State Street in Athens.

Flood, Meigs

When
April 4, 2:00 PM EST to April 6, 6:00 PM EST
Where
Meigs County, 0.56 mi ESE of Reedsville to 1.46 mi E of Long Bottom Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.116, -81.741

Flooding along the Ohio River caused high water along State Route 124 between the Washington County line and Racine.

The river gage at Belleville Lock showed the river rose above its 35 foot flood stage early afternoon on the 4th. The river rose into moderate flooding, cresting just over 38 feet around midnight on the 6th, and then returned to within its banks that evening.

At Racine, the river gage showed the river rose above its flood stage of 41 feet just before sunrise on the 5th, and crested around midnight on the 6th at about 43.5 feet. It then returned to within its banks that evening.

Flood, Washington

When
April 4, 6:30 PM EST to April 5, 11:00 PM EST
Where
Washington County, 1.39 mi SSE of Pine Hurst to 0.64 mi WNW of West Marrietta
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.382, -81.489

Several roads in the Marietta were closed due to flooding along the Ohio River. This included sections of Pike Street, Elmwood Avenue, Hart Street, and Stark Street. The gage on the Ohio River showed the river rose above its flood stage of 35 feet during the evening of the 4th. It crested at nearly 36.5 feet on the morning of the 5th, and then returned to its banks just before midnight that night.

Flood, Gallia

When
April 5, 8:42 AM EST to April 7, 3:55 AM EST
Where
Gallia County, 1.29 mi NNE of Addison to 0.62 mi ENE of Bulaville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.897, -82.141

Addison Pike flooded due to high water on the Ohio River. The river gage at Point Pleasant, WV showed the river went above its 40 foot flood stage on the morning of the 5th, and crested just below 42 feet on the morning of the 6th. The river returned to its banks just after midnight on the 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743236, 743059, 743056, 743054, 743062, 743058, 743076, 743074, 741930, 741931, 743016, 741932, 741933, 741934, 743018, 741935, 743019, 741939, 741940, 741941, 743068, 743237, 743075, 743073, 743087, 743085, 743088.